Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 86, NWS Jackson, MS

August 13, 2020Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 13, 2020, 6:01 AM CDT for Hinds County, Mississippi. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 6:01 AM CDT (11:01 UTC)
Expired
Aug 13, 2020, 8:00 AM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:50 AM CDTFLASH FLOOD3 Ssw Bolton, MSLYONS RD WAS FLOODED NEAR HOUSTON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS54 KJAN 131101
FFWJAN
MSC049-131300-
/O.NEW.KJAN.FF.W.0086.200813T1101Z-200813T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
601 AM CDT Thu Aug 13 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Hinds County in central Mississippi...

* Until 800 AM CDT.

* At 600 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Raymond, Edwards, Bolton, Brownsville and 
  Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3246 9036 3234 9033 3217 9056 3220 9070
      3234 9064 3234 9063 3236 9063 3244 9059
      3245 9059 3250 9057 3251 9053 3250 9052
      3252 9052 3254 9046 3254 9045 3249 9045
      3249 9039

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:35 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 3:35 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
335 AM CDT Thu Aug 13 2020

.DISCUSSION...
Today and Tonight: Persistent mostly warm top convection continues
to fester this morning over the ArkLaMiss Delta region as 0-3km
theta-e advection occurs in the deep tropical airmass (PWs ~ 2.5").
While cells have been and will continue to be slow moving given the
10-15 knot 0-3km bulk shear vectors, the absence of any low level
feature to focus on will keep amounts only locally heavy as has been
the case so far. Recent convective rainfall amounts have done little
to create an environment for flooding as seen in the 1hr FFG values
near 3.5" over much of the area. As such, will not continue the
limited flooding threat in the HWO for today.

Despite the difficulties in the CAM data resolving this early
morning convection, their diurnal convective solutions for later
today still seem reasonable with enhanced coverage over central
sections given the location of the slow moving mid level shortwave,
best ascent and moisture./GG/

Friday through Sunday: A hot/humid pattern with ongoing potential
for showers and storms will continue through this weekend. The
region remains on the eastern periphery of a ridge centered over the
Four Corners and extending across the Southern Plains. An unhurried
shortwave and associated weak surface low will serve as a trigger
for convective development as they move eastward across the Mid
South. Similar to what was being advertised for this morning, CAM
guidance is once again hinting at ongoing convection moving into the
ArkLaMiss Delta on Friday morning. Through the day, the low level
convergence axis (and better rain chances) will shift eastward
extending from South MS into AL. By Saturday and Sunday, these
features will shift east of the area; however, considerable deep
layer moisture will remain and additional weak disturbances will
promote continued isolated to scattered convection. Nevertheless,
decreasing precip coverage should result in increasing daytime
temperatures. With moderately steep mid level lapse rates and
marginally strong deep layer shear forecast, a few stronger storms
will be possible each day as we have seen in recent days. Rainfall
could also be locally heavy given the moist environment and some
potential for training convection along these low level convergence
axes.

Dewpoints will remain rather high through this time frame, running
in the mid to upper 70s in most areas during the day. Outside of
convective activity with temps rising into the lower to middle 90s,
this will result in heat indices near 105F at times. The highest
confidence of this occurring is roughly west of I-55 where rain
chances are somewhat lower. Again, with the potential for early day
convection on Friday, there is some uncertainty with regards to
reaching these thresholds but there is still conditional potential
for heat indices around 105F in the western areas. Given this, the
currently advertised limited heat stress in the HWO/graphics will be
maintained.

Monday through Wednesday: A break from the current pattern is in the
cards for next work week as a summertime cold front moves across the
area. Though surface winds will begin to shift as early as Sunday,
the actual theta gradient/change in airmass won't reach the area
until the day on Monday. PW, which has been running in the 1.5 to 2
inch range, will fall to around or even below 1 inch in most areas
by midweek. POPs will trend downward from north to south and through
time as drier air begins to work into the area. More pleasant and
slightly cooler conditions are expected Tuesday and Wednesday in the
wake of the front. /DL/

&&

.AVIATION...
06Z TAF discussion: Scattered to numerous showers and thunderstorms
will continue overnight between GLH and GWO as MVFR conditions
develop. While VFR conditions will become prevalent by mid morning,
scattered to numerous showers and thunderstorms will develop over
the region and continue thgrough late afternoon. Periodic IFR/MVFR
conditions can be expected where storms occur./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  72  89  73 /  68  35  69  22
Meridian      90  72  90  73 /  65  48  73  30
Vicksburg     91  74  91  75 /  59  30  54  20
Hattiesburg   90  73  90  73 /  64  34  74  26
Natchez       91  74  90  74 /  58  20  54  16
Greenville    89  73  89  72 /  50  31  44  19
Greenwood     88  72  89  71 /  68  35  45  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 13, 3:44 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
344 AM CDT Thu Aug 13 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
140845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
344 AM CDT Thu Aug 13 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices near 105 degrees during the late morning and
afternoon hours Friday through Sunday will result in increasing
heat stress, mainly for areas west of Interstate 55.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 13, 4:36 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT Thu Aug 13 2020

MSZ042-043-048-049-131000-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
436 AM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
SOUTHEASTERN YAZOO...HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL
500 AM CDT...

At 435 AM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles north of Clinton. This storm was nearly
stationary.

This strong thunderstorm will be near...
   Flora and Pocahontas around 500 AM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3249 9059 3250 9058 3250 9057 3251 9055
      3253 9055 3253 9059 3254 9059 3255 9060
      3258 9060 3271 9009 3215 8999 3214 9057
TIME...MOT...LOC 0935Z 280DEG 3KT 3247 9039

GRG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:30 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo34 min
Aug 13, 4:36 AM CDTSpecial Weather StatementJANHinds24 min
Aug 13, 7:56 AM CDTFlash Flood WarningJANHinds, Warren3 hr
Aug 13, 11:39 AM CDTSpecial Weather StatementJANNoxubee51 min
Aug 13, 12:14 PM CDTSpecial Weather StatementJANLowndes46 min
Aug 13, 6:36 PM CDTRiver Flood WarningJANHinds, Warren12 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.